Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 18 (2022), 098, 39 pages      arXiv:2207.01905

Complementary Modules of Weierstrass Canonical Forms

Jiryo Komeda a, Shigeki Matsutani b and Emma Previato c
a) Department of Mathematics, Center for Basic Education and Integrated Learning, Kanagawa Institute of Technology, 1030 Shimo-Ogino, Atsugi, Kanagawa 243-0292, Japan
b) Faculty of Electrical, Information and Communication Engineering, Kanazawa University, Kakuma Kanazawa, 920-1192, Japan
c) Department of Mathematics and Statistics, Boston University, Boston, MA 02215-2411, USA

Received July 12, 2022, in final form December 07, 2022; Published online December 18, 2022

The Weierstrass curve is a pointed curve $(X,\infty)$ with a numerical semigroup $H_X$, which is a normalization of the curve given by the Weierstrass canonical form, $y^r + A_{1}(x) y^{r-1} + A_{2}(x) y^{r-2} +\dots + A_{r-1}(x) y + A_{r}(x)=0$ where each $A_j$ is a polynomial in $x$ of degree $\leq j s/r$ for certain coprime positive integers $r$ and $s$, $r$<$s$, such that the generators of the Weierstrass non-gap sequence $H_X$ at $\infty$ include $r$ and $s$. The Weierstrass curve has the projection $\varpi_r\colon X \to {\mathbb P}$, $(x,y)\mapsto x$, as a covering space. Let $R_X := {\mathbf H}^0(X, {\mathcal O}_X(*\infty))$ and $R_{\mathbb P} := {\mathbf H}^0({\mathbb P}, {\mathcal O}_{\mathbb P}(*\infty))$ whose affine part is ${\mathbb C}[x]$. In this paper, for every Weierstrass curve $X$, we show the explicit expression of the complementary module $R_X^{\mathfrak c}$ of $R_{\mathbb P}$-module $R_X$ as an extension of the expression of the plane Weierstrass curves by Kunz. The extension naturally leads the explicit expressions of the holomorphic one form except $\infty$, ${\mathbf H}^0({\mathbb P}, {\mathcal A}_{\mathbb P}(*\infty))$ in terms of $R_X$. Since for every compact Riemann surface, we find a Weierstrass curve that is bi-rational to the surface, we also comment that the explicit expression of $R_X^{\mathfrak c}$ naturally leads the algebraic construction of generalized Weierstrass' sigma functions for every compact Riemann surface and is also connected with the data on how the Riemann surface is embedded into the universal Grassmannian manifolds.

Key words: Weierstrass canonical form; complementary modules; plane and space curves with higher genera; sigma function.

pdf (776 kb)   tex (52 kb)  


  1. Arbarello E., Cornalba M., Griffiths P.A., Harris J., Geometry of algebraic curves, Vol. I, Grundlehren Math. Wiss., Vol. 267, Springer, New York, 1985.
  2. Assi A., D'Anna M., García-Sánchez P.A., Numerical semigroups and applications, RSME Springer Series, Vol. 3, Springer, Cham, 2020.
  3. Baker H.F., Abelian functions: Abel's theorem and the allied theory of theta functions, Cambridge Math. Lib., Cambridge University Press, Cambridge, 1995.
  4. Bresinsky H., On prime ideals with generic zero $x_{i}=t^{n_{i}}$, Proc. Amer. Math. Soc. 47 (1975), 329-332.
  5. Buchstaber V.M., Enolski V.Z., Leykin D.V., $\sigma$-functions: old and new results, in Integrable Systems and Algebraic Geometry, Vol. 2, London Math. Soc. Lecture Note Ser., Vol. 459, Cambridge University Press, Cambridge, 2020, 175-214, arXiv:1810.11079.
  6. Coppens M., Kato T., Weierstrass points with first two non-gaps equal to $n$ and $n+2$, Kyushu J. Math. 68 (2014), 139-147.
  7. Dedekind R., Weber H., Theory of algebraic functions of one variable, Hist. Math., Vol. 39, Amer. Math. Soc., Providence, RI, 2012.
  8. Eilbeck J.C., Enolski V.Z., Matsutani S., Ônishi Y., Previato E., Abelian functions for trigonal curves of genus three, Int. Math. Res. Not. 2008 (2008), 140, 38 pages, arXiv:math.AG/0610019.
  9. Eilbeck J.C., Enolski V.Z., Matsutani S., Ônishi Y., Previato E., Addition formulae over the Jacobian pre-image of hyperelliptic Wirtinger varieties, J. Reine Angew. Math. 619 (2008), 37-48.
  10. Eilbeck J.C., Enolskii V.Z., Leykin D.V., On the Kleinian construction of abelian functions of canonical algebraic curves, in SIDE III - Symmetries and Integrability of Difference Equations (Sabaudia, 1998), CRM Proc. Lecture Notes, Vol. 25, Amer. Math. Soc., Providence, RI, 2000, 121-138.
  11. Farkas H.M., Kra I., Riemann surfaces, Grad. Texts in Math., Vol. 71, Springer, New York, 1992.
  12. Fedorov Yu., Komeda J., Matsutani S., Previato E., Aomoto K., The sigma function over a family of curves with a singular fiber, Israel J. Math. 250 (2022), 345-402, arXiv:1909.03858.
  13. Herzog J., Generators and relations of abelian semigroups and semigroup rings, Manuscripta Math. 3 (1970), 175-193.
  14. Igusa J.i., Fibre systems of Jacobian varieties, Amer. J. Math. 78 (1956), 171-199.
  15. Kato T., Weierstrass normal form of a Riemann surface and its applications, Sūgaku 32 (1980), 73-75.
  16. Kodama Y., Xie Y., Space curves and solitons of the KP hierarchy. I. The $l$-th generalized KdV hierarchy, SIGMA 17 (2021), 024, 43 pages, arXiv:1912.06768.
  17. Komeda J., Matsutani S., Jacobi inversion formulae for a curve in Weierstrass normal form, in Integrable Systems and Algebraic Geometry, Vol. 2, London Math. Soc. Lecture Note Ser., Vol. 459, Cambridge University Press, Cambridge, 2020, 383-404, arXiv:1805.10771.
  18. Komeda J., Matsutani S., Previato E., The sigma function for Weierstrass semigoups $\langle3, 7, 8\rangle$ and $\langle6, 13, 14, 15, 16\rangle$, Internat. J. Math. 24 (2013), 1350085, 58 pages, arXiv:1303.0451.
  19. Komeda J., Matsutani S., Previato E., The Riemann constant for a non-symmetric Weierstrass semigroup, Arch. Math. (Basel) 107 (2016), 499-509, arXiv:1604.02627.
  20. Komeda J., Matsutani S., Previato E., The sigma function for trigonal cyclic curves, Lett. Math. Phys. 109 (2019), 423-447, arXiv:1712.00694.
  21. Komeda J., Matsutani S., Previato E., Algebraic construction of the sigma functions for general Weierstrass curves, Mathematics 10 (2022), 3010, 31 pages, arXiv:2207.02690.
  22. Korotkin D., Shramchenko V., On higher genus Weierstrass sigma-function, Phys. D 241 (2012), 2086-2094, arXiv:1201.3961.
  23. Kunz E., The value-semigroup of a one-dimensional Gorenstein ring, Proc. Amer. Math. Soc. 25 (1970), 748-751.
  24. Kunz E., Introduction to plane algebraic curves, Birkhäuser, Boston, MA, 2005.
  25. Matsumura H., Commutative ring theory, Cambridge Stud. Adv. Math., Vol. 8, Cambridge University Press, Cambridge, 1986.
  26. Matsutani S., Komeda J., Sigma functions for a space curve of type $(3,4,5)$, J. Geom. Symmetry Phys. 30 (2013), 75-91, arXiv:1112.4137.
  27. Matsutani S., Previato E., Jacobi inversion on strata of the Jacobian of the $C_{rs}$ curve $y^r=f(x)$, J. Math. Soc. Japan 60 (2008), 1009-1044.
  28. Matsutani S., Previato E., Jacobi inversion on strata of the Jacobian of the $C_{rs}$ curve $y^r=f(x)$, II, J. Math. Soc. Japan 66 (2014), 647-692, arXiv:1006.1090.
  29. Mumford D., Tata lectures on theta. I, Progr. Math., Vol. 28, Birkhäuser, Boston, MA, 1983.
  30. Mumford D., Tata lectures on theta. II. Jacobian theta functions and differential equations, Progr. Math., Vol. 43, Birkhäuser, Boston, MA, 1984.
  31. Nakayashiki A., Sigma function as a tau function, Int. Math. Res. Not. 2010 (2010), 373-394, arXiv:0904.0846.
  32. Nakayashiki A., Tau function approach to theta functions, Int. Math. Res. Not. 2016 (2016), 5202-5248, arXiv:1504.01186.
  33. Ônishi Y., Arithmetical power series expansion of the sigma function for a plane curve, Proc. Edinb. Math. Soc. (2) 61 (2018), 995-1022.
  34. Pinkham H.C., Deformations of algebraic varieties with $G_{m}$ action, Astérisque 20 (1974), i+131 pages.
  35. Sato M., Noumi M., Soliton equation and universal Grassmann manifold, Sophia Univ. Kokyuroku Math. 18 (1984), 1-131.
  36. Segal G., Wilson G., Loop groups and equations of KdV type, Inst. Hautes Études Sci. Publ. Math. 61 (1985), 5-65.
  37. Stichtenoth H., Algebraic function fields and codes, Grad. Texts in Math., Vol. 254, Springer, Berlin, 2009.
  38. Weierstrass K., Uber Normalformen algebraischer Gebilde, in Mathematische Werke III, Johnson Reprint Corp., New York, 1967, 297-307.
  39. Weierstrass K., Theorie der Abelschen Transcendenten, in Mathematische Werke IV, Johnson Reprint Corp., New York, 1967, 1875-1876.
  40. Weierstrass K., Theorie der Elliptischen Functionen, in Mathematische Werke V, Johnson Reprint Corp., New York, 1967, 1875-1876.
  41. Whittaker E.T., Watson G.N., A course of modern analysis, Cambridge University Press, Cambridge, 1927.

Previous article  Next article  Contents of Volume 18 (2022)